Discussiones Mathematicae General Algebra and Applications 21(2) (2001)139-163
doi: 10.7151/dmgaa.1034

[BIBTex] [PDF] [PS]

ON THE STRUCTURE OF HALFDIAGONAL-HALFTERMINAL-SYMMETRIC CATEGORIES WITH DIAGONAL INVERSIONS

Hans-Jürgen Vogel

University of Potsdam Institute of Mathematics
PF 60 15 53 D-14415 Potsdam, Germany
e-mail:
vogel@rz.uni-potsdam.de

Dedicated to Hans-Jürgen Hoehnke on the occasion of his 75th birthday.

Abstract

The category of all binary relations between arbitrary sets turns out to be a certain symmetric monoidal category Rel with an additional structure characterized by a family d = (dA: A ® A ÄA  | A Î |Rel|) of diagonal morphisms, a family t = (tA: A ® I  | A Î |Rel|) of terminal morphisms, and a family Ń = (ŃA: A ÄA ® A  | A Î |Rel|) of diagonal inversions having certain properties. Using this properties in [11] was given a system of axioms which characterizes the abstract concept of a halfdiagonal-halfterminal-symmetric monoidal category with diagonal inversions (hdhtŃs-category). Besides of certain identities this system of axioms contains two identical implications. In this paper is shown that there is an equivalent characterizing system of axioms for hdhtŃs-categories consisting of identities only. Therefore, the class of all small hdhtŃ-symmetric categories (interpreted as hetrogeneous algebras of a certain type) forms a variety and hence there are free theories for relational structures.

Keywords: halfdiagonal-halfterminal-symmetric category, diagonal inversion, partial order relation, subidentity, equation.

2000 AMS Subject Classification: 18D10, 18B10, 18D20, 08A05, 08A02.

References

[1] L. B and H.-J. H, Automaten und Funktoren, Akademie-Verlag, Berlin 1975.
[2] S. E and G.M. K, Closed categories, p. 421-562 in: "Proceedings of the Conference on Categorical Algebra (La Jolla, 1965)", Springer-Verlag, New York 1966.
[3] H.-J. H, On partial algebras, p. 373-412 in: Colloquia Mathematica Societatis János Bolyai, 29 ("Universal Algebra, Esztergom (Hungary) 1977"), North-Holland, Amsterdam 1981.
[4] G.M. K, On MacLane's condition for coherence of natural associativities, commutativities, etc., J. Algebra 1 (1964), 397-402.
[5] S. M, Kategorien, Begriffssprache und mathematische Theorie, Springer-Verlag, Berlin-New York 1972.
[6] J. S, Über dht-symmetrische Kategorien, Semesterarbeit Päd. Hochschule Köthen, Köthen 1978.
[7] J. S, Über die Einbettung von dht-symmetrischen Kategorien in die Kategorie der partiellen Abbildungen zwischen Mengen, AdW DDR Berlin, Zentralinstitut f. Mathematik und Mechanik, Preprint P-12/8 (1980).
[8] J. S, Zur Theorie der dht-symmetrischen Kategorien, Dissertation (B), eingereicht an der Math.-Naturwiss. Fak. d. Wiss. Rates d. Pädag. Hochschule ''Karl Liebknecht'', Potsdam 1984.
[9] J. S, Zur Axiomatik von Kategorien partieller Morphismen, Beiträge Algebra Geom. (Halle/Saale) 24 (1987), 83-98.
[10] H.-J. V, Eine kategorientheoretische Sprache zur Beschreibung von Birkhoff-Algebren, AdW DDR, Institut f. Mathematik, Report R-MATH-06/84, Berlin (1984).
[11] H.-J. V, Relations as morphisms of a certain monoidal category,p. 205-217, in: "General Algebra and Applications in Discrete Mathematics", Shaker Verlag, Aachen 1997.
[12] H.-J. V, On functors between dhtŃ-symmetric categories, Discuss. Math. - Algebra & Stochastic Methods 18 (1998), 131-147.
[13] H.-J. V, On Properties of dhtŃ-symmetric categories, Contributions to General Algebra 11 (1999), 211-223.
[14] H.-J. V, Halfdiagonal-halfterminal-symmetric monoidal categories with inversions, p. 189-204 in: "General Algebra and Discrete Mathematics", Shaker Verlag, Aachen 1999.
[15] H.-J. V, On morphisms between prtial algebras, p. 427-453 in: "Algebras and Combinatorics. An International Congress, ICAC '97, Hong Kong", Springer-Verlag, Singapore 1999.

Received 6 December 2000